Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 25, NWS Grand Junction, CO

July 19, 20114 counties in Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2011, 4:45 PM MDT for 4 counties in Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 4:45 PM MDT (22:45 UTC)
Expired
Jul 19, 2011, 7:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Dolores County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 131 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS55 KGJT 192245
FFWGJT
COC033-091-111-113-200130-
/O.NEW.KGJT.FF.W.0025.110719T2245Z-110720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DOLORES COUNTY IN SOUTHWEST COLORADO...
  SOUTH CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO...
  SOUTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO...
  WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST COLORADO...

* UNTIL 730 PM MDT

* AT 442 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ACROSS THE WARNED AREA. MUDSLIDES WERE REPORTED ALONG     
  HIGHWAY 145 SOUTH OF TELLURIDE AIRPORT ON KEYSTONE HILL NEAR THE   
  PLACERVILLE JUNCTION. THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY 
  RAINFALL ACROSS HIGHWAY 145 FROM FALL CREEK TO PLACERVILLE AND     
  OPHIR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                       
  INCLUDE...SAWPIT...PLACERVILLE...AND TELLURIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805

$$

MDA
2 follow-up statements
303 
WGUS75 KGJT 200040
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 PM MDT TUE JUL 19 2011

COC033-091-111-113-200130-
/O.CON.KGJT.FF.W.0025.000000T0000Z-110720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN CO-SAN MIGUEL CO-OURAY CO-DOLORES CO-
640 PM MDT TUE JUL 19 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL DOLORES...
SOUTH CENTRAL OURAY...SOUTHEASTERN SAN MIGUEL AND WEST CENTRAL SAN
JUAN COUNTIES UNTIL 730 PM MDT...

AT 634 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED THAT 
HIGHWAY 145 BETWEEN PLACERVILLE AND TELLURIDE HAS BEEN CLEARED.  THE 
RAIN HAS TAPERED OFF BUT THERE ARE STILL SOME SHOWERS AND ISOLATED 
THUNDERSTORMS IN THE VICINITY.  ANY MODERATE TO HEAVY SHOWERS THAT 
DO OCCUR MAY CAUSE ADDITIONAL DEBRIS FLOWS AND MUDSLIDES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAWPIT
AND TELLURIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805

$$

PF
965 
WGUS75 KGJT 200131
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
731 PM MDT TUE JUL 19 2011

COC033-091-111-113-200143-
/O.EXP.KGJT.FF.W.0025.000000T0000Z-110720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN CO-SAN MIGUEL CO-OURAY CO-DOLORES CO-
731 PM MDT TUE JUL 19 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
DOLORES...SOUTH CENTRAL OURAY...SOUTHEASTERN SAN MIGUEL AND WEST 
CENTRAL SAN JUAN COUNTIES HAS EXPIRED AT 730 PM MDT...

SOME LINGERING SHOWERS WILL STILL OCCUR THIS EVENING...BUT THE HEAVY 
RAINS THAT CAUSED DEBRIS FLOWS AND CLOSURE OF HIGHWAY 145 HAS 
ENDED.  SAN MIGUEL SHERIFF OFFICE REPORTS THAT HIGHWAY 145 HAS 
REOPENED.  FLASH FLOODING IS NO LONGER A THREAT.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:52 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 2:52 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...
MOST THUNDERSTORM ACTIVITY HAS STARTED OVER THE SOUTHERN MTNS BUT
WILL SPREAD NORTHWARD WITH FURTHER AFTERNOON HEATING. THE TROPICAL
DISTURBANCE HAS LOST SOME COHESION BUT IS STILL PROVIDING SOME
BROAD UPPER SUPPORT MAINLY FOR THE NORTHERN HALF OF THE FORECAST
AREA THIS AFTERNOON AND EARLY EVENING. MOST STORMS ARE MOVING TO THE
NE AT 10-15 MPH BUT A FEW ARE REBUILDING ON THEIR SOUTH FLANKS FOR
MUCH SLOWER STORM MOTION. VERY HEAVY RAINFALL HAS ALREADY FALLEN IN
THE DARK CANYON WILDERNESS TO THE SOUTHERN PORTION OF CANYONLANDS NP
THIS AFTERNOON...IN THE TAVAPUTS AND ALSO IN THE MOUNTAINS ABOVE
CARBONDALE. WE EXPECT TO BE ISSUING FURTHER FLASH FLOOD PRODUCTS
THROUGH THE AFTERNOON.

THIS EVENING THE TROPICAL DISTURBANCE EXITS NE AND THE WESTERN TROUGH
PASSES TO OUR NORTH USHERING IN A SUBSIDENT AND DRIER AIRMASS. THIS
IS EXPECTED TO SHUT DOWN MOST CONVECTION.

THE DRYING TREND CONTINUES INTO WEDNESDAY AND THURSDAY MAINLY
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. WEAK DISTURBANCES IN
SW FLOW ALOFT PASS ACROSS THE NORTH BOTH AFTERNOONS SO CANNOT RULE
OUT SOME CONVECTION. BUT SCATTERED STORMS WILL FAVOR THE SOUTHERN
MTNS. WITH LESS CLOUD COVER DIURNAL SPREAD WILL INCREASE. NOCTURNAL
CONVECTION IS NOT EXPECTED WEDNESDAY OR THURSDAY NIGHT.

FRIDAY...THE UPPER LEVEL RIDGE CENTERED OVER MISSOURI NUDGES
SOUTHWESTWARD. MONSOONAL MOISTURE BEGINS TO SURGE INTO THE SOUTHERN
FORECAST AREA AGAIN AND HAVE RAISED POPS FOR THIS PERIOD.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
THE PERSISTENT TROF OVER THE NORTHWEST STATES WILL BREAK FREE AND
MOVE ACROSS THE NORTHERN PLAINS TO THE GREAT LAKES OVER THE WEEKEND
PERIOD. THIS WILL FLATTEN THE NORTHERN PORTION OF THIS HOT RIDGE AND
ALLOW IT TO BULGE BACK WESTWARD TOWARD THE 4 CORNERS REGION. THE
MOISTURE PLUME AND SOURCE OF SCATTERED THUNDERSTORM ACTIVITY LOOKS
TO REMAIN ANCHORED MAINLY OVER THE SAN JUANS INTO THE HIGH PLAINS
THROUGH THE WEEKEND AND HAVE CONTINUED THE TREND OF AFTERNOON
CONVECTION IN THE HIGHER TERRAIN OF OUR SOUTHERN AND FAR WESTERN
CWA...AS DRIER REMAIN IN PLACE ACROSS THE NORTHERN AND WESTERN
PORTIONS.

GFS AND BULK OF ENSEMBLE FORECASTS IN FAIR AGREEMENT EARLY NEXT IN
BRINGING YET ANOTHER TROF TO THE WEST COAST...RETURNING THE PATTERN
TO ONE FAVORING THE MOISTURE PLUME TO BECOME RE-ESTABLISHED ACROSS
THE GJT CWA. AS SUCH EXPECT AN UPTICK IN AFTERNOON AND EVENING
CONVECTION MONDAY INTO TUESDAY AS PRECIPITABLE WATER VALUES AGAIN
INCREASE BACK TOWARD THE 1 INCH MARK. TEMPERATURES SHOULD BE NEAR TO
SLIGHTLY ABOVE NORMAL OVER THE WEEKEND DROPPING SLIGHTLY TOWARD THE
FIRST HALF OF NEXT WEEK AS THE ADDITIONAL MOISTURE AND CLOUD COVER
COMES INTO PLAY.

&&

.AVIATION...

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS THE FORECAST AREA...AFFECTING ALL THE TAF SITES.
MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR
CONDITIONS POSSIBLE WITH THE STRONGER CELLS. BY MIDNIGHT
THUNDERSTORM COVERAGE WILL BECOME ISOLATED. VFR CONDITIONS WILL
DOMINATE EXCEPT FOR ISOLATED MVFR CONDITIONS IN THE VICINITY OF
STORMS. SCATTERED SHOWERS AND STORMS WILL REGENERATE ON WEDNESDAY
MAINLY ALONG AND SOUTH OF I-70. STORMS WILL PRODUCE MVFR/ISOLD IFR
CIGS AND VSBYS WEDNESDAY AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......JOE
LONG TERM.......DP
AVIATION........JOE
Hazardous weather outlook, Jul 19, 4:31 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE JUL 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
431 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER
SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS
EXPECTED TO CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 19, 1:51 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLASH FLOOD      CANYONLANDS NP          38.40N 109.88W
07/19/2011                   SAN JUAN           UT   PARK/FOREST SRVC

            FLASH FLOODING OCCURRING WITH WATER FLOWING THROUGH
            DAVIS AND LAVENDER CANYON IN THE NEEDLES DISTRICT. THESE
            CANYONS DRAIN INTO INDIAN CREEK.

&&

EVENT NUMBER GJT1100510

MALEKSA
Special weather statement, Jul 19, 3:13 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT TUE JUL 19 2011

COZ001>003-192200-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-ROAN AND
TAVAPUTS PLATEAUS CO-
313 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO AND EXTREME
SOUTHERN MOFFAT COUNTIES UNTIL 400 PM MDT...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RANGELY...OR 53 MILES
SOUTHEAST OF NAPLES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4027 10845 4001 10824 3989 10870 4011 10880

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:03 PM MDTFlash Flood WarningGJTEagle, Garfield, Pitkin3 hr
Jul 18, 6:27 PM MDTAreal Flood AdvisoryGJTDolores, Hinsdale, Ouray, San Juan, San Miguel3 hr
Jul 18, 7:20 PM MDTAreal Flood AdvisoryGJTEagle, Garfield, Rio Blanco, Routt3 hr
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningGJTMontezuma45 min
Jul 18, 8:34 PM MDTTornado WarningGJTMontezuma11 min
Jul 18, 8:43 PM MDTTornado WarningGJTMontezuma17 min
Jul 18, 9:12 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco48 min
Jul 18, 9:58 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco47 min
Jul 18, 10:46 PM MDTSpecial Weather StatementGJTMoffat44 min
Jul 19, 2:24 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa, Pitkin2 hr
Jul 19, 3:02 PM MDTAreal Flood AdvisoryGJTMontrose, Ouray, San Miguel3 hr
Jul 19, 3:13 PM MDTSpecial Weather StatementGJTRio Blanco47 min
Jul 19, 3:20 PM MDTAreal Flood AdvisoryGJTDelta, Montrose, Ouray3 hr
Jul 19, 3:38 PM MDTAreal Flood AdvisoryGJTMesa, Montrose3 hr
Jul 19, 4:48 PM MDTAreal Flood AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Moffat and 3 more4 hr
Jul 19, 4:51 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco35 min
Jul 19, 5:03 PM MDTSevere Thunderstorm WarningGJTMoffat, Routt42 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningGJTMoffat, Routt46 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.